Gastrointestinal graft-versus-host disease due to donor lymphocyte administration for rising autologous chimerism

Authors

  • Daniel Spira,

    Corresponding author
    1. Department of Diagnostic and Interventional Radiology Eberhard-Karls-University, Hoppe-Seyler-Strasse 3, 72076 Tübingen, Germany
    • Department of Diagnostic and Interventional Radiology, Eberhard-Karls-University, Hoppe-Seyler-Strasse 3, 72076 Tübingen, Germany
    Search for more papers by this author
  • Stefan Wirths,

    1. Department of Internal Medicine-Oncology, Eberhard-Karls-University, Ottfried-Müller-Strasse 5, 72070 Tübingen, Germany
    Search for more papers by this author
  • Marius Horger

    1. Department of Diagnostic and Interventional Radiology Eberhard-Karls-University, Hoppe-Seyler-Strasse 3, 72076 Tübingen, Germany
    Search for more papers by this author

  • Conflict of interest: Nothing to report.

A 62-year-old man with acute myeloid leukemia (FAB M1) received a human leukocyte antigen-matched unrelated allogeneic stem cell transplantation after a reduced intensity conditioning regimen with fludarabin (3×; 30 mg/m2) and total body irradiation (2 Gy) which resulted in a complete remission of his leukemia. Analysis of chimerism constantly demonstrated autologous hematopoiesis after allogeneic transplantation. After termination of immunosuppression, the autologous chimerism was still increasing accompanied by generalized weakness and rising C-reactive protein. Therefore, treatment with pentostatin (2 mg/m2; 3.65 mg total) and a subsequent donor lymphocyte infusion (DLI) was initiated. However, while autologous chimerism was reduced, the patient developed erythema and massive diarrhea in the sense of an acute graft-versus-host disease (GVHD). Virologic and microbial stool investigations were unremarkable, duodenal and jejunal biopsies were compatible with GVHD grade II/III, and immunohistochemistry excluded cytomegalovirus infection. Under medication with mycophenolate mofetil (MMF) and escalation of immunosuppressive therapy with prednisolon (2 mg/kg) and the calcineurin inhibitor, tacrolimus symptoms resolved.

Computed tomography (CT) illustrates the development and decay of the gastrointestinal GVHD (Image 1A–C). Coronal contrast-enhanced CT image before DLI (Image 1A) shows unremarkable enteric anatomy with nondilated bowel walls (Image 1A; arrow). After DLI with consecutive gastrointestinal GVHD (Image 1B), extensive wall thickening and mucosal enhancement of the small bowel (Image 1B; arrows) accompanied by mild engorgement of mesenteric vasa recta is observed. No mesenteric lymphadenopathy was appreciated, suggesting a noninfectious origin of enteric and mesenteric changes. Following intensified immunosuppression (Image 1C), coronal contrast-enhanced CT image shows partial resolution of GVHD-induced bowel wall thickening and hyperemia (Image 1C; arrow).

Figure Image 1.

Acute GVHD occurs when competent T lymphocytes are introduced into an immunocompromised recipient and usually presents within the first 100 days of allogeneic bone marrow transplantation [1]. The skin, gastrointestinal tract, and liver are the principal targets of GVHD. The histologic hallmark of acute GVHD in the gastrointestinal tract is epithelial cell apoptosis which makes differentiation from toxic effects due to conditioning regimens, proton pump inhibitors, MMF, or infectious agents like cytomegalovirus and cryptosporidium a challenge [2]. CT features of gastrointestinal GVHD include small bowel wall thickening, engorgement of the vasa recta adjacent to the affected bowel segments and mucosal enhancement. Serosal enhancement, ascites, and periportal edema are also found. High-grade (grade III/IV) GVHD, not present in this case, is associated with wall thickening involving the distal esophagus, ileum, or ascending colon [3].

Ancillary